Illinois, 2024

Hail in Illinois, March 4, 2024

March 4, 2024 · NWS LOT · 4 events in 4 counties and zones

Scattered thunderstorms moved across parts of northern Illinois during the afternoon and evening of March 4th producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the afternoon and evening of March 4th producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 4, 1:49 PM CST, 2 hours 59 minutes earlier. Its key messages:

  • Showers and thunderstorms will move across the area from west to east this afternoon through the overnight hours.
  • A few storms may become severe with damaging hail, locally damaging winds, and even a tornado this afternoon and evening, mainly northwest of a line from Dixon to Harvard, IL.
  • A cooler and drier pattern will settle into the region tomorrow. The coolest temperatures will be near Lake Michigan due to onshore flow.
  • The next opportunity for precipitation (which may include snowflakes) is on track to arrive toward the end of the week.
Area forecast discussion, Mar 4, 1:49 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
149 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- Showers and thunderstorms will move across the area from west
  to east this afternoon through the overnight hours.

- A few storms may become severe with damaging hail, locally
  damaging winds, and even a tornado this afternoon and evening,
  mainly northwest of a line from Dixon to Harvard, IL.

- A cooler and drier pattern will settle into the region
  tomorrow. The coolest temperatures will be near Lake Michigan
  due to onshore flow.

- The next opportunity for precipitation (which may include
  snowflakes) is on track to arrive toward the end of the week.

&&

.DISCUSSION...
Issued at 149 PM CST Mon Mar 4 2024

Through tonight:

A recent hand surface analysis depicts a 1006mb surface low
pressure system centered near Kansas City, MO along an elongated
stationary front that extends northeastward over southeastern
Iowa and along the Illinois and Wisconsin border. The warm
sector ahead of the front is unusually warm for the time of
year, with near record-breaking temperatures in the lower to mid
70s near/west of I-39 and current readings in the 60s to around
70F closer to Lake Michigan (50s far NE IL shore). When combined
with surface dew points in the mid to upper 50s and mid-level
lapse rates of 7 to 7.5 K/km, a relatively broad region of 1000
to 1500 J/kg of MLCAPE is present ahead of the front. However,
our region remains strongly capped by an inversion that
stretches from around 4000 to 6000 feet, as confirmed by recent
AMDAR soundings from aircraft arriving and departing Chicago
O'Hare. With that said, a few convective cells (including one
recently warned by NWS Quad Cities) continue to percolate along
and just ahead of the stationary front near the Mississippi
River where low-level confluence is strongest.

Over the next few hours, gradual synoptic-scale ascent within the
right entrance region of a 125kt 250mb jet streak will move
over the middle Mississippi River Valley. At the same time, the
aforementioned low pressure system will evolve into an elongated
low pressure trough, encouraging the stationary front to transition
into a southeastward-moving cold front. When combined with
decreasing capping (lifting via the approaching forcing as well
as moistening/heating from below), thunderstorms are poised to
erupt along and ahead of the front over the next few hours. (In
fact, an isolated shower or storm can't be ruled out as far east
as Chicago as early as 4 PM. However, the highest coverage
should be near the front). With such a broad warm sector and
large-scale synoptic-scale forcing, as well as mean storm
motions and deep-layer shear vectors oriented along the
initiating boundary, upscale growth into a baggy multicell
convective system appears all but certain with time. With that
in mind, our entire area will see showers and storms tonight
from west to east as the frontal boundary gradually shifts east-
southeastward.

In terms of the threat for severe weather, 50 to 55kt of effective
bulk shear overlapping the frontal boundary and warm sector, as
well as relatively weak low-level storm relative flow through
early evening, a few storms this afternoon may produce damaging
hail. For any storm just ahead of the front, locally damaging
wind gusts and even a brief tornado may occur as well. Such a
threat appears highest northwest of a line from Dixon to Harvard,
Illinois, through 8 or 9 PM. Thereafter, the cold front is
expected to "undercut" the storms and limit the severe threat
for isolated damaging hail as they progress east-southeastward
across the rest of the area overnight.

Not to be forgotten, south to southwesterly winds ahead of the front
will become gusty this afternoon and evening as the low-level jet
intensifies and the moist boundary layer limits decoupling. Forecast
BUFKIT soundings suggest gusts could approach 45 mph between sunset
and midnight ahead of the front, but felt a conservative approach
with gusts of 35 to 40 mph was more appropriate for now (hence,
no Wind Advisory will be issued).

Borchardt

Tuesday through Sunday:

The threat of showers and storms will come to an end from northwest
to southeast through the morning on Tuesday as cold front finally
shifts southeast of the area. In its wake, drier and cooler weather
is expected Tuesday through Thursday as a surface ridge axis shifts
into the western Great Lakes region. Onshore northeasterly winds
will be favored with this pressure pattern. This will thus result in
the coolest weather (highs in the lower 40s) near the Lake Michigan
shores each day. Farther inland, however, highs are expected to
generally be in the low to mid 50s (about 10 degrees above normal
highs for this time of year). The next chance of precipitation
(which may include snowflakes at times) is on track to arrive
toward the end of the week.

KJB/Borchardt

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1153 AM CST Mon Mar 4 2024

Main Concerns:

- MVFR CIGs through early to mid afternoon

- Gusty southerly winds persisting through early to mid evening

- SHRA/TSRA with a cold front this evening-early overnight,
  with a brief period of gusty north-northwest winds favored

- Gusty north-northeast winds and lower CIGs through Tuesday

CIGs in the 1000-2000 ft range are delaying stronger warming and
mixing, so any greater than 25 kt southerly gusts may be more
brief/sporadic than earlier anticipated. Late this afternoon
through early this evening after the MVFR CIGs scatter is the
most likely window for >25 kt gusts. The other item of note is
the potential for isolated SHRA and maybe a TS or two to develop
well ahead of the cold front late this afternoon through early
to mid evening. Will monitor this period for precip mention and
wind magnitudes for the 21z amendment.

Confidence remains high in SHRA/TSRA on station this evening
with the front, though a bit lower confidence in the details.
The strongest storms this evening may produce at least small
hail. There should be some outflow on the leading edge of the
initial TS causing a temporary gusty north-northwest winds
prior to settling into a north-northeast direction the rest of
the period. Gusts may approach 30 kt in the pre-dawn hours.
-RA/SHRA and BR should persist for several hours after the TS
end late tonight, with IFR CIGs likely gradually improving
through MVFR on Tuesday.

Castro

&&

.CLIMATE...
Record warmth continues today. Here are the temperature records
for today at Chicago and Rockford.

                   Chicago             Rockford

Monday 3/4           73                   71
Record High         1983                 1983

Monday 3/4           50                   49
Record Warm Low     1983                 1983

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 3 AM CST Wednesday for the IL
     nearshore waters.

     Small Craft Advisory until 6 PM CST this evening for the IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Mar 4, 2:28 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
228 PM CST Mon Mar 4 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-052030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
228 PM CST Mon Mar 4 2024 /328 PM EST Mon Mar 4 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to 1 inch in diameter.
     Limited Damaging Wind Risk...up to 50 mph.

DISCUSSION...

Showers and thunderstorms will continue developing along and ahead
of a cold front this afternoon and evening, and then move across
the entire area overnight. The strongest storms may produce
locally damaging hail and gusty winds, as well as frequent cloud
to ground lightning and downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this afternoon though this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 40 mph.

LMZ740>745-052030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
228 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk Tonight...with an associated:
     Limited Hail Risk...up to Quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday, Wednesday, and Friday through Sunday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 4, 3:58 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
358 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Hail             Lake Summerset          42.45N 89.40W
03/04/2024  E0.88 inch       Winnebago          IL   Public

            Multiple photos shared to social media show
            hail up to approximately nickel size in the
            Lake Summerset area. Time estimated by
            radar.

&&

WSL
Local storm report, Mar 4, 4:47 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Chicago IL
447 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             1 NNW Dixon             41.85N 89.49W
03/04/2024  M0.70 inch       Lee                IL   Public

            Photo shared to social media shows dime size
            hail in Dixon. Time estimated by radar.

&&

WSL

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lee

When
March 4, 4:48 PM CST to 4:49 PM CST
Where
Lee County, 2.14 mi NNW of Dixon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.870, -89.490

Quarter size hail was reported on the north side of Dixon.

Hail, Ogle

When
March 4, 4:48 PM CST to 4:49 PM CST
Where
Ogle County, 0.69 mi N of Grand Detour
Measured
1 in hail
Reported by
Social Media
Coordinates
41.910, -89.410

A photo shared on social media showed quarter size hail near Grand Detour.

Hail, De Kalb

When
March 4, 6:03 PM CST to 6:04 PM CST
Where
De Kalb County, 3.3 mi WSW of Kirkland
Measured
1 in hail
Reported by
Public
Coordinates
42.072, -88.909

Quarter size hail was reported southwest of Kirkland. Some melting occurred prior to the observation.

Hail, Cook

When
March 4, 9:23 PM CST to 9:24 PM CST
Where
Cook County, La Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.800, -87.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162208, 1162211, 1162209, 1162210.